Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 126, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2012, 5:22 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2012, 5:22 PM CDT (22:22 UTC)
- Expired
- Jun 11, 2012, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:35 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 11, 3:35 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 335 PM CDT MON JUN 11 2012 .DISCUSSION... SHORT TERM FORECAST IS FOCUSED ENTIRELY ON CONVECTION...AND RIGHT NOW MAINLY ON AN MCS BARRELING ACROSS THE MS RIVER INTO THE MEMPHIS METRO. IT IS RAPIDLY MOVING INTO MORE MOIST/UNSTABLE LOW-LVL AIR /THETA-E RIDGE LOCATED OVER NRN MS-WRN TN/...AND RIDING NWLY FLOW INTO A WEAK TROUGH AXIS LOCATED ALONG A MONTGOMERY-FT PAYNE-CROSSVILLE TN LINE. MESOSCALE MODELS ARE ALL PICKING UP ON THIS FEATURE PRETTY WELL...AND GENERALLY ARE CONSISTENT IN BRINGING THE LEADING EDGE OF THE LINE INTO NW AL IN THE 00-03Z TIME FRAME. LINEAR EXTRAPOLATION OF THE CURRENT RADAR DATA IS FASTER THAN THAT...REACHING THE NW TIP AROUND 22Z. POPS INDICATED BELOW ARE BASED MORE ON THE MODEL TIMING...ADJUSTED SPATIALLY TO MATCH RADAR TRENDS. THEY STILL MAY BE FAR TOO LOW IN NE AL IF THE MCS/ASSOCIATED OUTFLOWS PERSIST ALL THE WAY THRU THE EVENING HRS. LOWS TONIGHT SHOULD BE MILD AND MUGGY THOUGH ADDITIONAL COOLING IS POSSIBLE WITH THE STORMS. THOSE SAME MESO MODELS SUGGEST THAT TONIGHT'S ACTIVITY MAY BE THE MAIN EVENT ASSOCIATED WITH AN APPROACHING FRONT...CURRENTLY ALONG AN AMARILLO-KANSAS CITY-DAVENPORT LINE. THAT IS A LITTLE HARD TO BELIEVE SINCE THE FRONT WILL ARRIVE 00-06Z TMRW EVENING...AND MODEL SOUNDINGS INDICATE AN EXTREMELY UNSTABLE PREFRONTAL AIR MASS. SFC-BASED CAPES FROM THESE SOUNDINGS ARE ABOVE 3000 J/KG /THANKFULLY LACKING SHEAR/...AND SOME MODELS /MAINLY THE NAM/ INDICATE MID-LVL DRYING THAT WOULD BE FAVORABLE FOR MICROBURSTS. WILL CONTINUE WITH MID-HIGH POPS ANTICIPATING MORE ORGANIZED FORCING IN THIS ENVIRONMENT. TEMPERATURES ARE PROBLEMATIC AND FEEL LIKE THE MOS MAY BE OVERDOING HEATING...BUT MID 80S ARE ATTAINABLE IF ANY HEATING IS REALIZED. WEDNESDAY SHOULD BE DRY BEHIND THE FRONT...ALBEIT NOT MUCH COOLER. THE DRIER AIR MASS IS LIKELY TO BE MORE FAVORABLE FOR STRONGER HEATING AND THUS HIGHS MAY REACH 90. MOISTURE WILL RETURN QUICKLY AS SFC/UPPER HIGHS SHIFT...THOUGH TIMING REMAINS UNCERTAIN. THE GFS GENERATES CONVECTION THURSDAY AFTN...WHICH MIGHT BE A BIT FAST GIVEN LOW-LVL SERLY FLOW. MOISTURE/INSTABILITY WILL STILL INCREASE FOR THE WEEKEND AS THE REGION REMAINS ON THE EDGE OF AN UPPER HIGH...BUT A WEDGE RIDGE DOWNWIND OF THE APPALACHIANS MAY LIMIT LOW-LVL MOISTURE ENOUGH TO LIMIT DIURNAL CONVECTION. WILL CONTINUE WITH LOW-END POPS IN LINE WITH MOS BUT COVERAGE WILL BE LIMITED. TEMPS SHOULD BE QUITE SEASONABLE IF NOT COOLER THAN AVERAGE FOR LOWS DUE TO THE DRIER AIR. BCC && .AVIATION... /ISSUED 1249 PM CDT MON JUN 11 2012/ FOR 18Z TAFS... DESPITE A RICH MOISTURE PLUME ACROSS THE REGION...A FEW BREAKS IN THE CLOUD DECK AND A PASSING UPPER DISTURBANCE HAS RESULTED IN SCT SHOWERS ACROSS MUCH OF THE AREA. MORE SHRA/TSRA ACTIVITY WILL DEVELOP INTO THE EARLY EVENING...WITH REDUCED VIS/CIGS DUE TO LOCALLY HEAVY RAIN AND ERRATIC WINDS. HAVE VCSH FOR THE PRESENT...WITH VCTS FROM 20-21Z TO 12/02000Z. RAIN CHANCES SHOULD DIMINISH SOMEWHAT THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MVFR CEILINGS/VISIBILITIES ARE POSSIBLE BEFORE DAYBREAK TUE...BUT SHOULD IMPROVE TO VFR BY THE LATE MORNING. A COLD FRONT APPROACHING FROM THE WEST WILL BE CLOSE ENOUGH TO KMSL...WITH WINDS BECOMING NW EARLY TUE AFTERNOON. RSB && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 86 66 90 65 / 70 60 20 10 10 SHOALS 71 86 65 90 63 / 80 60 10 10 10 VINEMONT 70 84 65 87 67 / 60 60 20 10 10 FAYETTEVILLE 70 86 64 88 63 / 60 60 10 10 10 ALBERTVILLE 67 85 65 89 64 / 60 60 20 10 10 FORT PAYNE 65 85 65 89 61 / 60 60 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 11, 3:45 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 345 PM CDT MON JUN 11 2012 ALZ001>010-016-TNZ076-096-097-120300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 345 PM CDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS EVENING AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE TENNESSEE VALLEY THIS AFTERNOON AND EVENING BRINGING THE THREAT FOR DAMAGING WIND GUSTS...ESPECIALLY OVER NORTHWEST ALABAMA. THE SEVERE THREAT WILL DIMINISH SLIGHTLY AS THE LINE PROGRESSES EASTWARD ACROSS THE REST OF THE TENNESSEE VALLEY TONIGHT. HOWEVER...GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MUCH OF TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. ALTHOUGH GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS...THE GREATEST THREAT WITH THIS ACTIVITY WILL BE ASSOCIATED WITH A FEW PERIODS OF LOCALLY HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF A HALF OF AN INCH TO AN INCH ARE EXPECTED ACROSS THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. SL/RSB
In the hours before
Special weather statement, Jun 11, 5:16 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT MON JUN 11 2012
ALZ001-002-112300-
COLBERT-LAUDERDALE-
516 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 600 PM CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
WALNUT GROVE TO IUKA...MOVING SOUTHEAST AT 50 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET.
CLOVERDALE.
ZIP CITY...PRIDE LANDING.
GREEN HILL...TUSCUMBIA.
MUSCLE SHOALS...KILLEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWEST ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8753 3490 8723 3479 8733 3480 8735
3480 8743 3476 8742 3474 8743 3471 8743
3469 8745 3465 8744 3465 8748 3460 8751
3481 8811 3489 8811 3492 8816 3501 8810
TIME...MOT...LOC 2216Z 298DEG 44KT 3507 8789 3482 8809
SLThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:16 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 44 min |
| Jun 11, 5:53 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 37 min |
| Jun 11, 6:05 PM CDT | Special Weather Statement | HUN | Lawrence | 40 min |
| Jun 11, 6:26 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 35 min |
| Jun 11, 6:43 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone | 47 min |
| Jun 11, 6:49 PM CDT | Special Weather Statement | HUN | Lincoln, Moore | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.